Alert archive / Iowa / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind chill advisory at Jan 12, 2018, 3:11 PM CST for Benton County, Buchanan County, Delaware County, Iowa. It took effect at Jan 13, 2018, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 3:11 PM CST (21:11 UTC)
- In effect from
- Jan 13, 2018, 12:00 AM CST
- Expired
- Jan 13, 2018, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -115 m²/s²
- 0-3 km storm-relative helicity
- -144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS43 KDVN 122111 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 311 PM CST Fri Jan 12 2018 ...Very Cold Wind Chills Again Overnight... .Expect very cold conditions overnight, from Vinton, to Independence and Manchester. Wind chills will range from 15 below to around 20 below zero. IAZ040-041-051-130515- /O.NEW.KDVN.WC.Y.0004.180113T0600Z-180113T1500Z/ Buchanan-Delaware-Benton- Including the cities of Independence, Manchester, and Vinton 311 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... * WHAT...Very cold wind chills of 15 to 20 below zero expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Buchanan, Delaware and Benton Counties. * WHEN...Midnight to 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ RP Kinney/12
2 follow-up statements
093 WWUS43 KDVN 130251 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 851 PM CST Fri Jan 12 2018 ...Bitter Cold Wind Chills over Northeast Iowa Tonight... .Bitter cold wind chills of 15 below to around 20 below zero can be expected tonight from Vinton, to Independence and Manchester. IAZ040-041-051-131100- /O.CON.KDVN.WC.Y.0004.180113T0600Z-180113T1500Z/ Buchanan-Delaware-Benton- Including the cities of Independence, Manchester, and Vinton 851 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... * WHAT...Bitter cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to around 20 below zero. * WHERE...Buchanan, Delaware and Benton County. * WHEN...Midnight to 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
638 WWUS43 KDVN 130911 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 311 AM CST Sat Jan 13 2018 ...Bitter Cold Wind Chills over Northeast Iowa into mid morning... .Bitter cold wind chills of 15 below to around 20 below zero can be expected until mid morning from Vinton, to Independence and Manchester. IAZ040-041-051-131500- /O.CON.KDVN.WC.Y.0004.000000T0000Z-180113T1500Z/ Buchanan-Delaware-Benton- Including the cities of Independence, Manchester, and Vinton 311 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Buchanan, Delaware and Benton County. * WHEN...Now to 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Nichols
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 12:06 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 12, 12:06 PM CST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1206 PM CST Fri Jan 12 2018 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CST Fri Jan 12 2018 Arctic high pressure is moving into the upper midwest with clearing skies and brisk northwest winds. Temperatures are in the single digits to lower teens south and east. Northwest flow will continue with arctic high pressure with a disturbance bringing chances of light snow this weekend. Temperatures will be 15 to 20 plus degrees below normal into the middle of next week. && .SHORT TERM...(Today and Tonight) ISSUED AT 325 AM CST Fri Jan 12 2018 Short term forecast confidence assessment...fair to good or average to above average due to little sensible weather issues. Main challenge will be highs and lows which should tend to be mostly within 3 degrees of forecast. Today...mostly sunny and cold with brisk Northwest winds of 15 to 25 mph. Area highs will be in the teens to lower 20s far southeast. Area wind chills will range from -10 to +5 degrees today. Tonight...mostly clear and very cold with northwest winds of 5 to 15 mph. Area lows will fall to around 5 below northwest to upper single digits far southeast with again very low wind chills of +5 to nearly -20F far NW toward daybreak. .LONG TERM...(Saturday through Thursday) ISSUED AT 325 AM CST Fri Jan 12 2018 Potent clipper system to bring accumulating snow Sunday into Monday. Saturday and Saturday night: High pressure will bring clear skies and cold temperatures to the area. Where there is snow cover in our nw counties readings will be colder compared to the rest of the area. Look for highs to range from the single digits nw to the teens se. Lows Saturday night dipping to the single digits below zero nw to the single digits above zero se. Sunday through Monday: Global models similar in tracking a potent clipper system into the Midwest. An impressive deepening upper level trough will provide large scale ascent and strong dynamics. Models develop a band of warm air advection snow across the area on Sunday, then followed by the main snow event Sunday night into Monday morning. While moisture is somewhat limited (mixing ratios of only ~ 1.5 g/kg) SLR's will be around 20:1 due to the very cold airmass in place. In addition, forecast soundings indicate saturation and omega in the DGZ with the potential for at least moderate snow and low visibilities at times. At this point in the game accumulations appear to be 2 to 4 inches in our northern counties, with up to one inch in our south. In the wake of the clipper, a strong 1052 mb arctic high will be building southward into the northern Plains on Monday. A tight pressure gradient will develop across the cwa creating strong northwest winds gusting to 30 to 40 mph. This will easily cause considerable blowing and drifting of the fluffy newly fallen snow. Highs will be in the teens and 20s on Sunday but only in the single digits and teens on Monday. At least a winter weather advisory will be needed for this event, but if the system comes in stronger a winter storm watch/warning may need to be issued. Monday night and Tuesday: Another round of brutally cold arctic airmass with 850 mb temperatures dropping to -20 to -25c. With fresh snow cover expected I have lowered temperatures from the consensus model by several degrees. Lows will be 5 below to 10 below zero with highs of 5 to 15 above, but this still may be too warm. Wind chills will dip to at least 25 to 30 below, possibly colder. A wind chill advisory/warning will be needed for this scenario. Mid to late next week: A warming trend as the upper flow becomes zonal allowing for Pacific air to arrive. Highs should push well into the 30s to around 40 by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1156 AM CST Fri Jan 12 2018 SCTRD to BKN MVFR stratocu deck will continue to plague the MLI and BRL TAFS through at least mid afternoon, with even some embedded flurries with VFR Vsbys. Northwest winds of 15 to 20 KTs until they diminish to around 10 KTs by mid evening. Then overnight expect a mainly VFR stratocu deck to move in west-to- east acrs most of the sites expect maybe DBQ, from midnight into early Sat morning. Clear to partly cloudy VFR conditions Sat with northwest winds of 7-12 KTs. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...Haase AVIATION...12
Hazardous weather outlook, Jan 12, 4:23 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 423 AM CST Fri Jan 12 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 423 AM CST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Tonight...low wind chills of -10 down to near 20 below zero can be expected north of the I-80 corridor. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A potent clipper storm system will bring accumulating snow and strong winds to the outlook area Sunday through Monday. Several inches of fluffy accumulation is expected. In addition, northwest winds gusting up to 40 mph on Monday will cause considerable blowing and drifting of the newly fallen snow. Brutally cold temperatures will follow for Monday night and Tuesday. Wind chills will drop to 25 below to 30 below zero, possibly colder. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Nichols/Haase
Nearby
Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.